Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 306, NWS Goodland, KS

August 22, 2014Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2014, 6:31 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 6:31 PM MDT (00:31 UTC)
Expired
Aug 22, 2014, 7:12 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KGLD 230031
SVRGLD
COC063-125-230130-
/O.NEW.KGLD.SV.W.0306.140823T0031Z-140823T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 730 PM MDT

* AT 630 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ARRIBA TO NEAR FLAGLER TO 17 MILES NORTHEAST OF WILD
  HORSE...MOVING NORTHEAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  STRATTON...FLAGLER...BETHUNE...SEIBERT...VONA...ABARR...JOES AND
  KIRK.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
433.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3956 10315 3957 10280 3996 10280 3990 10258
      3962 10226 3905 10240 3904 10290 3917 10315
TIME...MOT...LOC 0030Z 206DEG 38KT 3929 10324 3921 10304 3904 10285 

HAIL...1.00IN
WIND...70MPH

$$

RHUSTED
2 follow-up statements
276 
WWUS53 KGLD 230054
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT FRI AUG 22 2014

COC063-125-230130-
/O.CON.KGLD.SV.W.0306.000000T0000Z-140823T0130Z/
YUMA CO-KIT CARSON CO-
654 PM MDT FRI AUG 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN YUMA AND WESTERN KIT CARSON COUNTIES...

AT 654 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF THURMAN TO 8 MILES NORTH OF
SEIBERT TO NEAR VONA...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STRATTON...FLAGLER...SEIBERT...VONA...ABARR...JOES AND KIRK. 

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 398 AND
423.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3956 10315 3957 10280 3996 10280 3990 10258
      3975 10241 3917 10256 3914 10275 3923 10296
      3935 10315
TIME...MOT...LOC 0054Z 206DEG 38KT 3950 10311 3942 10291 3925 10272 

HAIL...1.00IN
WIND...60MPH

$$

RHUSTED
981 
WWUS53 KGLD 230112
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI AUG 22 2014

COC063-125-230122-
/O.CAN.KGLD.SV.W.0306.000000T0000Z-140823T0130Z/
YUMA CO-KIT CARSON CO-
712 PM MDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA AND WESTERN
KIT CARSON COUNTIES IS CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3956 10315 3957 10280 3996 10280 3990 10258
      3975 10241 3917 10256 3914 10275 3923 10296
      3935 10315
TIME...MOT...LOC 0109Z 206DEG 38KT 3965 10301 3957 10281 3940 10262 

$$

RHUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:27 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 22, 5:27 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT FRI AUG 22 2014

.UPDATE...
ISSUED AT 459 PM MDT FRI AUG 22 2014

SEVERE WEATHER ONGOING AT THIS TIME ACROSS THE FORECAST AREA.
LATEST RADAR LOOP SHOWING NUMEROUS TO WIDESPREAD CONVECTION
MOVING THRU THE AREA...SO HAVE SENT OUT UPDATE TO INCREASE POPS AT
LEAST THROUGH EARLY EVENING. HAVE CHANGED WORDING TO SHOW MORE
CERTAINTY IN AREAL COVERAGE VERSUS CHANCE/LIKELY WORDING. KEPT
SEVERE WORDING IN FORECAST AS WELL. MADE SOME TEMPERATURE TWEAKS
OTHERWISE REST OF FORECAST ON TRACK. UPDATES FORTHCOMING AS
COVERAGE OF SEVERE WX CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1230 PM MDT FRI AUG 22 2014

SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS
STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW
TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS
OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM
MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT
HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER
EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH
OF THE INTERSTATE.

ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE
EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT
THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW
LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE
TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET
THAT AFFECTS THE AREA INTO THE NIGHT.

SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT
EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY
ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO
CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING
SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE
WINDS WILL INCREASE ENOUGH FROM THE SOUTH.

FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST
GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE
AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 233 PM MDT FRI AUG 22 2014

THE NEXT SHORTWAVE TROUGH ROTATING AROUND THE MAIN UPPER LOW IN
THE NORTHERN ROCKIES WILL EJECT OUT OF COLORADO SATURDAY NIGHT.
SURFACE BOUNDARY IN NORTHEAST COLORADO WILL BE THE LIKELY AREA FOR
CONVECTIVE INITIATION...WITH STORM MOTIONS TAKING THEM ENE THROUGH
THE EVENING AND OVERNIGHT HOURS. INSTABILITY/DEEP LAYER SHEAR
SUGGESTS SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE EVENING
HOURS FROM YUMA COUNTY COLORADO EAST ALONG THE KANSAS AND NEBRASKA
BORDER AREA. ON SUNDAY...THE UPPER LOW WILL BE A LITTLE FURTHER
NORTH BUT ANOTHER SHORTWAVE TROUGH ROTATING THROUGH THE BASE
COMBINED WITH LOW LEVEL UPSLOPE SHOULD BE ENOUGH TO INITIATE
AFTERNOON STORMS IN EASTERN COLORADO WHICH WILL GRADUALLY MOVE
INTO AREAS NORTH OF INTERSTATE 70 SUNDAY NIGHT. SEVERE PARAMETERS
ARE NOT VERY IMPRESSIVE AND MAIN HAZARD WITH THIS ACTIVITY WILL BE
LOCALLY HEAVY RAINFALL. ON MONDAY...MEAN TROUGH POSITION IN THE
NORTHERN ROCKIES IS REINFORCED WITH ANOTHER ROUND OF STORMS LIKELY
MONDAY AFTERNOON AND NIGHT. SEVERE PARAMETERS ARE QUITE IMPRESSIVE
AT THIS POINT AND THERE WILL BE A SURFACE WARM FRONT TO PROVIDE
FOCUS FOR INITIATION...SO SEVERE STORMS WILL BE A POSSIBILITY. ON
TUESDAY...THE UPPER TROUGH AXIS WILL MIGRATE EASTWARD AND BE
LOCATED OVER THE HIGH PLAINS. MOISTURE AND INSTABILITY WILL BE
SUFFICIENT FOR ANOTHER GOOD CHANCE OF THUNDERSTORMS. THE UPPER
TROUGH WILL BE EAST OF THE AREA WEDNESDAY AS UPPER RIDGE BUILDS
OVER THE ROCKIES BEHIND IT. THIS WILL TRANSLATE TO MAINLY DRY AND
WARMER CONDITIONS...WITH POSSIBLY ISOLATED STORMS POPPING UP AS
CONVECTIVE TEMPERATURES ARE REACHED DURING PEAK HEATING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 528 PM MDT FRI AUG 22 2014

MIX OF VFR/MVFR COND EXPECTED THROUGH 04Z AS REGION SEEING SEVERE
WEATHER. CEILINGS BKN025-035 IN THUNDER WITH VSBY NEAR 3SM AT
TIMES. BY 07Z...MAINLY VFR COND THRU REST OF PERIOD. MCK MAY SEE
MVFR FOG TO 3SM FROM 09Z-14Z. WINDS THRU 04Z VRB25G50KTS AT TIMES
TO ACCT FOR THUNDER...OTHERWISE ESE 10-20KTS BECM NE 5-15KTS BY
07Z. FRONT LIFTING THRU AREA BY 12Z SATURDAY WILL BRING SHIFT OF
WINDS TO THE WSW 5-15KTS FROM 14Z ONWARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Aug 22, 11:02 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT FRI AUG 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT).
THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH
THIS EVENING.

THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME
THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM
WILD HORSE TO SHARON SPRINGS TO GOVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH
SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.

In the hours before

Local storm report, Aug 22, 5:35 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     11 SSE WHEELER          39.61N 101.67W
08/22/2014                   CHEYENNE           KS   PUBLIC

            WINDS BLEW OUT WINDOWS OF RESIDENCE.

&&

BRB
Local storm report, Aug 22, 5:45 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     5 ESE GOVE              38.93N 100.40W
08/22/2014  M56 MPH          GOVE               KS   MESONET

&&

024
Local storm report, Aug 22, 6:07 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     GRINNELL                39.12N 100.63W
08/22/2014                   GOVE               KS   TRAINED SPOTTER

            SEMI BLOWN OVER ON INTERSTATE 70 AT MILE MARKER 86.

&&

BRB
Local storm report, Aug 22, 6:16 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     6 S MAX                 40.02N 101.41W
08/22/2014  E60.00 MPH       DUNDY              NE   TRAINED SPOTTER

0610 PM     HAIL             6 S MAX                 40.02N 101.40W
08/22/2014  E1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

BRB
Local storm report, Aug 22, 6:24 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
08/22/2014  E70 MPH          CHEYENNE           CO   TRAINED SPOTTER

            60 TO 70 MPH WINDS ESTIMATED.

&&

BRB
Local storm report, Aug 22, 6:26 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 SW BREWSTER           39.34N 101.40W
08/22/2014                   SHERMAN            KS   PUBLIC

            SEMI BLOWN OVER JUST WEST OF BREWSTER ON INTERSTATE 70.
            TIME ESTIMATED VIA RADAR.

&&

BRB

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.